Vermont, 2021

Damaging Wind in Vermont, July 14, 2021

July 14, 2021 · NWS BTV · 1 event in 1 county or zone

A mid-level disturbance moved into a increasingly unstable air mass as it moved from the eastern Adirondacks into western VT and then the Connecticut River Valley. A thunderstorm developed in eastern NY and gradually increased in intensity as it moved across Vermont, then intensified rapidly just prior to moving into NH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A mid-level disturbance moved into a increasingly unstable air mass as it moved from the eastern Adirondacks into western VT and then the Connecticut River Valley. A thunderstorm developed in eastern NY and gradually increased in intensity as it moved across Vermont, then intensified rapidly just prior to moving into NH. A brief wet microburst in Hartford, VT knocked down several trees on several streets that caused power outage to more than 1000 customers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 14, 1:51 PM EST, 34 minutes earlier.

Area forecast discussion, Jul 14, 1:51 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
251 PM EDT Wed Jul 14 2021

.SYNOPSIS...
Showers and thunderstorms, a few with heavy rain and gusty winds
mainly in Vermont, will end this evening as a weak trough of
low pressure moves out of the region. Increasing sunshine will
allow for very warm conditions Thursday, with some valley high
temperatures approaching 90 degrees under a weak area of high
pressure to our south. Another frontal system approaching from
the northwest will interact with the hot and humid air mass to
bring more chances of showers and thunderstorms Friday and
Saturday. Drier weather is expected early next week.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
As of 247 PM EDT Wednesday...Forecast continues on track for the
afternoon and evening. Showers and isolated thunderstorms, a few
with heavy rain and gusty winds, mainly east of the Champlain
Valley of Vermont will be moving east of VT this evening. Most
of these will be below severe levels with marginal instability
and shear as the surface and upper level trof move east. Skies
will be clearing tonight with skies becoming mostly clear to
partly cloudy. Patchy dense fog will be possible in favored
sheltered valleys. Lows will be in the lower to mid 60s
areawide. Warm and dry conditions are then expected Thursday as
we see brief ridging along with a mix of sun and clouds. Highs
will range from the lower/mid 80s in the mountains to mid/upper
80s in the wider valleys, with a few locations approaching 90
like BTV. A relatively fast WSW-ENE flow aloft will bring more
moisture/clouds gradually late in the day into Thursday night
across the north though timing could be a challenge. This is in
advance of a frontal boundary stretching from the Great Lakes
across southern Canada that will approach our region With
precipitable climbing above 1.50" and some growing instability
have an increasing probability of showers Thursday night
especially north. Will have to watch this to see if there will
be enough noctural instability for thunderstorms as the front
gets close to our area by 12z Fri. There will also be a
strengthening pressure gradient to keep south winds blowing and
with clouds around we are expecting lows in the mid 60s to lower
70s Thursday night.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 247 PM EDT Wednesday...Surface cold front moves through Friday
with minimal daytime heating and instability with mid-level support
and jet structure from northern shortwave lifting ENE north of the
area thus showers and maybe a t-storm but nothing more expected.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 247 PM EDT Wednesday...Aforementioned front lingers across the
FA while some shortwave energy moves across with a weak surface wave
thus looks showery.

Right now as the LW trof still remains SW-NE across the area on
Sunday with the front still draped near/across FA with no mid level
energy and only any diurnal instability will be a factor thus a low
chance of -shra. We'll likely see a similar scenario for Monday as
well but likely less as frontal boundary is likely to be a bit
suppressed further south.

GFS/GEM deliver the next northern stream shortwave across the area
late Tuesday-Tuesday night for a chance of showers/t-storms whereas
the ECMWF is less amplitude awaiting til Wed. I'll lean toward the
former for now.

On Wed, will either be under trof axis or being impacted by
approaching trof thus a chance of showers possible again. For all of
these chance of showers the past week, much of the northern 1/3 of
CWA is AOB normal precipitation for July.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Through 18Z Thursday...Mainly VFR through this evening, though
briefly down to MVFR conditions, or even a few minutes of IFR
vsby in any heavy showers and thunderstorms through about 22z
and mainly south and east of BTV. Clearing conditions from west
to east after the showers and thunderstorms end. Winds will
remain out of the south around 10 kt with local gusts to 20 kt
early evening at BTV, becoming light thereafter. Have put in
some radiation mainly valley fog at MPV and SLK 06-12Z tonight
but then VFR after 12z. Winds tomorrow will be light becoming
south to southwest around 10kts by 18z.

Outlook...

Thursday Night: VFR. Chance SHRA.
Friday: VFR. Chance SHRA, Slight chance TSRA.
Friday Night: VFR. Chance SHRA, Slight chance TSRA.
Saturday: VFR. Chance SHRA.
Saturday Night: VFR. Chance SHRA.
Sunday: VFR. Chance SHRA.
Sunday Night: VFR. Chance SHRA.
Monday: VFR. Chance SHRA.

&&

.MARINE...
Dropping the Lake Wind Advisory this afternoon South winds of
10 to 20 kts have subsided to 10 to 15 kts.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Sisson
NEAR TERM...Sisson
SHORT TERM...SLW
LONG TERM...SLW
AVIATION...Sisson
MARINE...Sisson
Hazardous weather outlook, Jul 14, 2:52 AM EST, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
352 AM EDT Wed Jul 14 2021

NYZ026>031-034-035-087-VTZ001>012-016>019-150800-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
352 AM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

There is the potential for strong to severe storms today, especially
during the afternoon and evening hours. Gusty winds and heavy
downpours will be the main threats with any of the thunderstorms. At
this time the most likely area for any stronger storms will be from
the northern Adirondacks eastward across the Champlain Valley and
remainder of Vermont.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 14, 11:23 AM EST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Burlington VT
1223 PM EDT Wed Jul 14 2021

NYZ034-035-VTZ009-011-141715-
Western Essex-Eastern Essex-Western Rutland-Western Addison-
1223 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX...
SOUTHWESTERN ADDISON AND NORTHWESTERN RUTLAND COUNTIES...

At 1223 PM EDT, a strong thunderstorm was located over Schroon Lake,
moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Moriah, Crown Point, Schroon Lake, Orwell, Port Henry, Addison,
Shoreham, D A R State Park, Crown Point Center, Bridport, Whiting,
Cornwall, Panton, Sudbury, North Hudson, Owls Head Bay, Plumies
Point, Gilligans Bay, Giards Bay and Potash Bay.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4377 7388 4393 7382 4413 7330 4381 7319
      4380 7338 4381 7340
TIME...MOT...LOC 1623Z 249DEG 24KT 4388 7374

Haynes
Special weather statement, Jul 14, 12:12 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Burlington VT
112 PM EDT Wed Jul 14 2021

NYZ034-035-VTZ009-011-012-018-019-141800-
Western Essex-Eastern Essex-Eastern Rutland-Western
Rutland-Windsor-Western Addison-Eastern Addison-
112 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX...
SOUTHWESTERN ADDISON...NORTHWESTERN RUTLAND AND NORTHWESTERN WINDSOR
COUNTIES...

At 111 PM EDT, a strong thunderstorm was located near Rogers Rock
Campground, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Sudbury, Salisbury, Orwell, Benson, Whiting, Goshen, West Castleton,
Hubbardton, Shoreham, Brandon, Leicester, Pittsford, Castleton,
Proctor, Hancock, West Rutland, West Haven, Cornwall, Fair Haven and
Ripton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4367 7341 4369 7341 4373 7337 4374 7337
      4377 7335 4380 7338 4381 7340 4379 7356
      4391 7343 4394 7293 4364 7307
TIME...MOT...LOC 1711Z 276DEG 19KT 4386 7358

Haynes
Special weather statement, Jul 14, 12:56 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Burlington VT
156 PM EDT Wed Jul 14 2021

VTZ009>012-018-019-141845-
Eastern Rutland-Western Rutland-Windsor-Western Addison-Eastern
Addison-Orange-
156 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ORANGE...
SOUTHEASTERN ADDISON...NORTHERN RUTLAND AND NORTHWESTERN WINDSOR
COUNTIES...

At 155 PM EDT, a strong thunderstorm was located over Goshen, moving
east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Rutland, Sudbury, Killington, Salisbury, Bethel, Randolph, Benson,
Rochester, Chittenden, Goshen, West Castleton, Hancock, Hubbardton,
Stockbridge, Proctor, Brandon, Mendon, Leicester, Pittsfield and
Pittsford.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4366 7336 4393 7311 4394 7254 4359 7270
TIME...MOT...LOC 1755Z 276DEG 19KT 4384 7303

Haynes
Special weather statement, Jul 14, 1:59 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Burlington VT
259 PM EDT Wed Jul 14 2021

VTZ010-012-141945-
Windsor-Orange-
259 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ORANGE AND
NORTHEASTERN WINDSOR COUNTIES...

At 259 PM EDT, a strong thunderstorm was located over Strafford,
moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
White River Junction, Woodstock, Woodstock Village, Tunbridge,
Sharon, Thetford Hill State Park, Thetford Center, Quechee,
Strafford, Pomfret, Norwich, Thetford, Hartford, Fairlee, West
Fairlee, Hartland, Royalton, Vershire, Bridgewater and Barnard.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4360 7262 4392 7248 4394 7212 4392 7212
      4389 7217 4387 7217 4386 7219 4381 7218
      4379 7220 4377 7220 4372 7228 4369 7231
      4364 7232 4359 7235 4358 7237
TIME...MOT...LOC 1859Z 276DEG 19KT 4384 7235

Haynes

The radar

The Burlington radar (KCXX), 117 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Windsor

When
July 14, 2:25 PM EST to 2:27 PM EST
Where
Windsor County, 0.38 mi WSW of White River Jct
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
43.649, -72.327

Several trees, branches and utility lines down across Hartford, including these roads; Ferry Boat Crossing, Jennifer Ln, Allison Run, Mill Rd /VA Cutoff, Sykes Mt. Ave.,|Maple St/Watson Park and Templeton/Fairview Terrace.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2021Every state in 2021This day in weather historyWarnings in Vermont, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959857.